Tuesday, January 31, 2006

Abnormal CT scan

This is a man in his early 40s with an abnormal CT scan: he had presented to the ER with atypical chest pain, had a negative cardiac workup and a CT-angio that ruled out PE but revealed B/L symmetrical hilar and some mediastinal adenopathy (see below).
His PMHx is remarkable for psoriatic arthritis and he has been on Enbrel for that.
Occasional rare dry cough but no sputum production, no hemoptysis.
He smoked for less than a year in high school, no other exposures.
His exam is very unremarkable and his arthritis and skin changes are well controlled.
His spiro revealed very mild obstruction (FEV1~76% with decreased ratio).
What would you do next and what do you think of the adenopathy?

6 comments - CLICK HERE to read & add your own!:

Jeff H said...

I'd say most likely Sarcoid, but in this patient on Enbrel we need to consider the possibility of TB. Of course, lymphoma is also a possibility.

So, I'd ask the following questions: Has he had any prior chest imaging, and if so are these nodes new? Did he have a PPD prior to starting Enbrel? Did the chest pain resolve? Any older PFT's for comparison?

Baleeiro said...

No previous chest imaging and no previous PFTs. His PPD is still negative.

Jennings said...

I agree with the DDx for the hilar adenopathy; the symmetrical nature puts a lymphoma lower on the list; his lack of constititional symptoms is also encouraging in that regard. I would probably just repeat the CT in 3 months to assess for change prior to a more aggressive workup.
Not sure what to make of the mild obstruction. Maybe it is asthma and he is asymptomatic. Did the lung cuts reveal anything (i.e. mosaic pattern)?

Baleeiro said...

Good question on the lung windows, I forgot to mention but they were normal with no nodularity or mosaic.

DKeena said...

The nodes don't look too impressive. I would also keep fungal disease in mind with somebody on enbrel. I agree with the idea of radiographic followup given the findings and benign clinical picture.

calle said...

Interesting!

I've been on Enbrel (for psoriatic arthritis) since July-2004 (male, 49 years). A routine X-ray + CT scan in Oct-05 showed hilar adenopathy etc very similar to this case. Tentative diagnosis was also Sarcoidosis with a possibility of a low-grade lymphoma (TB, which is a major threat here in South Africa, was ruled out early). A biopsy was also ruled out due to the location of the nodes (except by open chest surgery - not an option). Blood tests etc normal, but the occasional dry cough are definitely there!!

I've done one CT scan every 3 months since then - the one in Jan-06 showed a 30% increase in node volume, the one in Apr-06 a slight reduction, the one in Jul-06 a further slight reduction, and the one done today (Oct 26) yet another MAJOR reduction of around 50% since July. All consistent with resolving sarcoid, according to the oncologist & radiologist & rheumatologist involved.

The really interesting aspect here is that my arthritis has been in remission lately, and I went from my normal 25mg dose per week (Oct-04 to Apr-06) down to 12.5mg per week (i.e. one injection every 2 weeks) to stopping altogether from early sept.

It would not surprise me if it turns out that the sarcoidosis are triggered by the Enbrel use itself - not the first time unexpected side-effects shows up after a drug has been OKeyed... (I used Vioxx for over 2 years before I started with Enbrel!!!!)

Apologies for the lay language - I'm a computer scientist, not a medical nerd!!